Chances are that you know someone who is prescribed antidepressants. A report from the National Center for Health Statistics shows that from 2011 through 2014 ― the most recent data available ― more than 12 percent of people ages 12 and over said they took antidepressants in the last month.
However, a common belief about antidepressants is that once you start, it’s near impossible to get off of them. (And there are plenty of valid anecdotal experiences that support this assertion.) Experts stress that this should not be the case: These sort of medications can often provide individuals with clarity that helps them find enough relief to eventually live without them.
For some, starting antidepressants is “a little bit like putting training wheels back on,” Douglas J. Van der Heide, psychoanalyst and supervising and training analyst at NYU’s Institute for Psychoanalytic Education, told HuffPost. “The road to life can get a little bumpy … Being on antidepressants can help a person find a chance to redefine their life ― to find out what makes them happy and rearrange their life from there.” Going off medication, he added, can be appropriate when the patient feels comfortable enough to take off the training wheels again.
HuffPost chatted with experts on everything you need to know about going off antidepressants, from what the process is like to the (sometimes difficult) side effects you may experience. Here’s what you should know:
What To Expect When You Discontinue Medication
There are several reasons a person may choose to go off antidepressants, said Matthew Zimmerman, a New York-based psychiatrist with expertise in medication management and psychotherapy. The most common is that a patient is going through remission from the depression and wants to experience life without the medication.
“Usually, if a person feels ready [to go off their medication], they intuitively feel the time has come,” added Anna Yusim, a psychiatrist based in New York. “Usually patients are in touch with where they’re at.”
Zimmerman said that, for most medications, the tapering process is best to follow in order to decrease side effects that are associated with the discontinuation of antidepressants. Tapering medication means to decrease the dosage slowly over time.
Still, he noted, “with all of the standard antidepressants, there’s no serious medical risk in stopping abruptly.” Just be cautious before you do that. Going off most antidepressants cold turkey, so to speak, could amplify the flu-like symptoms and other uncomfortable issues people experience, but ultimately there are “no medical consequences,” Zimmerman said.
Even so, both doctors recommend working under the guidance of a professional when stopping medication. They’ll be able to help individuals know what signs to look for and may recommend different cadences of tapering, depending on how the person responds to decreasing their medication.
“Usually, if a person feels ready [to go off their medication], they intuitively feel the time has come.”
Tapering is different for every individual: Some may find that everything goes perfectly according to plan, while others will need to revise their tapering process with the help of their doctor.
“People worry about resistance from the doctor, but if someone really wants to come off, [psychiatrists] can watch more frequently for recurring symptoms,” Zimmerman said. Psychiatrists will work with their patients to figure out the right cadence for reducing the dosage and check in about the side effects of discontinuation syndrome — what some people refer to as “withdrawal.” (More on that in a moment.)
Tapering is based on the half-life of a medication, which determines how long it lasts in the bloodstream, Zimmerman said. Medications with longer half-lives are more likely to “self-taper,” he said. This means it takes a longer time to leave the body, which often leads to fewer side effects. Because of this, Zimmerman will sometimes switch his patients to a different drug — one with a longer half life — if they are wanting to come off medication.
Some experts will also lower the dosage of their patients’ medications in order to phase them off. “When I do tapers with my patients, I like to do slow, intuitive tapers,” Yusim said. She’ll reduce the dose little by little and check in frequently to see how the patient is tolerating less medication. “Sometimes it’s not tolerable to go fully off [medication] for some — but even a reduction in dose is a huge accomplishment,” she said.
While getting used to a certain dose, Yusim said patients may want to work on and change other aspects of their lifestyle. “You have to make sure people are going to engage in discontinuation activities,” she said, which can include exercising, securing support networks, improving a diet and going to follow-up appointments.
The Very Real Challenges Of Going Off Antidepressants
Tapering doesn’t work for everyone, and some people find the experience of going off antidepressants too difficult to go through with. “It’s really hard to get off these things,” Yusim said. “Serotonin is a very powerful brain chemical.”
Some people experience bouts of depression due to a distressing event or circumstance, but others may have a biochemical imbalance in the brain, Yusim said. In the case of the latter, tapering may not be a possibility.
And, as Zimmerman pointed out, after one depressive episode, a person is at a higher risk for experiencing another one. Research shows that at least 50 percent of those who recover from a first episode will have additional episodes. Going off antidepressants doesn’t necessarily increase the likelihood of experiencing a new depressive episode, Zimmerman said. So this doesn’t mean a person can’t go off medicine and then go back on it at a different point in their life if they need to.
However, the fact is that the process of discontinuing antidepressants can be more difficult for some. “When you take [antidepressants] away, that lack of serotonin is felt in very real ways, and there’s a really profound effect,” Yusim added.
“When you take [antidepressants] away, that lack of serotonin is felt in very real ways, and there’s a really profound effect.”
The side effects associated with coming off medications are felt differently in everyone. Some will notice them in a couple of days, but for others it can be as soon as 24 hours. In the same way, some may feel the effects for a few weeks, but for others the symptoms can last for months, and, in some cases, years.
Zimmerman said that in addition to the flu-like symptoms, you may experience mood-related effects and an uncomfortable, shock-like sensation throughout the body. Some of the symptoms — like irritability, depression, anxiety and fatigue — are similar to those felt during depression, which can add complications to the whole process.
“There’s a big debate in [scientific literature] around what is discontinuation syndrome and what’s relapse,” Yusim said. This is even more reason to taper under the guidance of a professional, she added.
“Living With” is a guide to navigating conditions that affect your mind and body. Each month, HuffPost Life will tackle very real issues people live with by offering different stories, advice and chances to connect with others who understand what it’s like. In February, we’re covering depression. Got an experience you’d like to share? Email firstname.lastname@example.org.
If you or someone you know needs help, call 1-800-273-8255 for the National Suicide Prevention Lifeline. You can also text HOME to 741-741 for free, 24-hour support from the Crisis Text Line. Outside of the U.S., please visit the International Association for Suicide Prevention for a database of resources.